Thromboprophylaxis with dabigatran leads to an increased incidence of wound leakage and an increased length of stay after total joint replacementB. V. Bloch, V. Patel, A. J. Best
Ankle Elbow Hip Knee Shoulder Wrist
Since the introduction of the National Institute for Health and Care Excellence (NICE) guidelines on thromboprophylaxis and the use of extended thromboprophylaxis with new oral agents, there have been reports of complications arising as a result of their use. We have looked at the incidence of wound complications after the introduction of dabigatran for thromboprophylaxis in our unit.
We investigated the rate of venous thromboembolism and wound leakage in 1728 patients undergoing primary joint replacement, both before and after the introduction of dabigatran, and following its subsequent withdrawal from our unit.
We found that the use of dabigatran led to a significant increase in post-operative wound leakage (20% with dabigatran, 5% with a multimodal regimen; p < 0.001), which also resulted in an increased duration of hospital stay. The rate of thromboembolism in patients receiving dabigatran was higher (1.3%) than in those receiving the multimodal thromboprophylaxis regimen, including low molecular weight heparin as an inpatient and the extended use of aspirin (0.3%, p = 0.047). We have ceased the use of dabigatran for thromboprophylaxis in these patients.